Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 163, NWS St. Louis, MO

August 22, 2001Brown County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 22, 2001, 6:29 PM CDT for Brown County, Illinois. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 22, 2001, 6:29 PM CDT (23:29 UTC)
Expired
Aug 22, 2001, 7:00 PM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Brown County, IL

The radar

The Lincoln radar (KILX), 125 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:45 PM CDTThunderstorm Wind 52 EMt Sterling, ILThe County Sheriff reported trees down on Highway 99.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WUUS53 KLSX 222330
SVRSTL
ILC009-230000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
629 PM CDT WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 700 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER MOUNT STERLING...MOVING NORTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4003 9094 3983 9089 3978 9057 4004 9058

$$
PEDIGO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:05 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 22, 3:05 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
305 PM CDT WED AUG 22 2001

FCST PROB FOR THE AFTN PACKAGE IS RAIN CHCS NXT COUPLE DAYS.

12Z MODELS IN FAIR AGRMT...THOUGH DIFFER ON THE SPECIFICS AND EXACT
POSNS OF FEATURES.  ON UPR FEATURES...ETA IS MORE AGGRESSIVE ON MCV
FEATURE OVR SWRN IA ATTM...PUSHING IT STRAIGHT SWD DWN MS RVR TWDS
STL LATE TNGT...WHILE NGM/AVN TEND TO CONT EWD PROGRESSION INTO ERN
IL.  ALSO...AVN IS FURTHER S THAN ETA ON POSN OF STG UPR S/W OVR
CNTRL PLNS.  ON SFC FEATURES...ETA AGAIN MORE AGGRESSIVE ON SWD
PROPAGATION OF FNT INTO FA...TAKING IT TO STL BY 12Z...WHILE NGM/AVN
HOLD IT BCK TO NRN MO.  THESE TRENDS CONT THRU 48HRS...WITH ETA
FASTEST...AVN MIDDLE OF ROAD...AND NGM FNT BCMG STNRY ACRS NRN MO IN
ADVANCE OF NXT S/W.  WHILE EXPECT CONVECTION TNGT TO BCM OUTFLOW
DOMINATED ESP IN IL...ETA SOMETIMES TENDS TO OVERDO THESE SITNS AND
PROPAGATES TOO FAR S.  PREFER COMP OF AVN/ETA FNT THRU 12Z/FRI.
GIVEN INFLUENCE OF /KICKER/ SYS OVR FAR NRN PLNS ON S/W OVR CNTRL
PLNS... ETA SOLN TENDS TO BE MORE REALISTIC IN BRINGING IT SLOLY NWD
TWDS NRN MO...RATHER THAN AVN SOLN OF DIPPING IT FURTHER S TWDS SRN
MO.  IN SUMMARY...PREFER AVN FOR TNGT AND THU (XCPT WL ADD OUTFLOW
COMP TO FNT LATE TNGT ESP IN IL)...THEN LEAN MORE TWDS ETA BY FRI.

FOR TNGT...PWATS ARND 2 INCHES WITH XPCTD DVLPMT OF LLVL JET AND E-W
LLVL FNTL BDRY WL CONTRIBUTE TO TRAINING CELLS WITH HVY RAFL POTNL.
FFG VALUES ARE RATHER HI...WITH LOWEST NUMBERS FOR 3HRS BEING 3.5
INCHES IN NERN MO.  WL FOREGO ANY FFA AND INSTEAD MENTION LCLLY HVY
RAFL PSBL.  SVR TSTM THREAT IN NRN FA WL MAINLY CNTR ARND DAMAGING
WND PSBLTIES MAINLY THIS EVNG WITH UNIDIRECTIONAL 0-6KM SHEAR ARND
15-20 M/S.  MOST PCPN DVLPMT THIS EVNG IN FA XPCTD TO BE ACRS FAR
NRN ZONES WHICH ARE CLOSEST TO MCV TRAVELLING EWD AND LLVL FNTL
BDRY.  RGT ENTR RGN OF UPR JET AFT MDNGT AND LLVL WAA ZONE WL HELP
CONT PCPN THRU MOST OF NITE...THOUGH BEST DYNAMICS AND INSTAB WL BE
FOUND THIS EVNG.

ON THU AND THU NGT...MOST OF PCPN THREAT SHD BE ARND I-70 CORR AND
SWD AS FNT PUSHES S.

FRI AND FRI NGT...NEW THREAT FOR RAFL WL EXIST AS RATHER VIGOROUS
S/W UNDERCUTS AMPLIFYING RDG IN NRN STREAM.  SFC REFLECTION WL
CONSIST OF LOW TO TRACK TO NERN KS WITH ASSOC WRMFNT EXTDG EWD INTO
CNTRL MO.  INCRSG H850 THTA-E ADVCTN AND RE-APPEARANCE OF LLVL JET
WL COMBINE FOR INCRSG POPS FOR NRN/WRN ZONES.

GUIDANCE TEMPS CLOSE THRU-OUT SHORT TERM PD...AND NO MAJOR PROBS
WITH THEM.

.STL...NONE
TES

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.